Hail, Erie
- When
- August 21, 11:15 AM EST
- Where
- Erie County, 0.51 mi W of Forest Glen
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 42.720, -78.830
A cold front crossed the region bringing thunderstorms to the Niagara Frontier shortly after noon. The thunderstorm winds gusted to 60 mph downing multiple trees in West Falls, Erie County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
A cold front crossed the region bringing thunderstorms to the Niagara Frontier shortly after noon. The thunderstorm winds gusted to 60 mph downing multiple trees in West Falls, Erie County. At the Erie County Fair in Hamburg, wind gusts estimated near 40 mph flipped several metal frame tents and three-quarter inch hail fell.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Aug 21, 9:45 AM EST, 1 hour 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 1045 AM EDT SUN AUG 21 2011 .SYNOPSIS... A COLD FRONT WILL CROSS WESTERN AND CENTRAL NEW YORK TODAY AND BE ACCOMPANIED BY SHOWERS AND THUNDERSTORMS...ESPECIALLY THIS MORNING. COOLER AND SOMEWHAT UNSETTLED WEATHER WILL PREVAIL MONDAY BEFORE HIGH PRESSURE BRINGS A RETURN TO DRY PLEASANT CONDITIONS FOR TUESDAY AND WEDNESDAY. && .NEAR TERM /THROUGH TONIGHT/... LATE MORNING UPDATE...PREFRONTAL BAND OF SHOWERS AND EMBEDDED THUNDER PUSHING INTO EASTERN SECTIONS...EVENTUALLY CLEARING THE AREA BY NOON TIME. A DIMINISHING TREND TO THE CONVECTION SEEN BEHIND THIS BAND ACROSS WESTERN SECTIONS. WE EXPECT CONVECTION TO DEVELOP BACK INTO THE AREA AS THE UPSTREAM COLD FRONT PRESSES EASTWARD. THIS ACTIVITY ALREADY SEEN DEVELOPING ACROSS SOUTHERN ONTARIO AND LAKE ERIE AND SHOULD ARRIVE BY EARLY AFTERNOON. PLENTY OF CLOUD COVER OVER THE AREA WILL LIMIT DESTABILIZATION POTENTIAL...THEREFORE EXPECT ANY THUNDERSTORM ACTIVITY TO REMAIN BELOW SEVERE LIMITS. BEHIND THE FRONTAL PASSAGE...PRECIPITATION CHANCES WILL DIMINISH QUICKLY AS DRIER AIR WORKS IN. && .SHORT TERM /MONDAY THROUGH WEDNESDAY/... ON MONDAY...OUR AREA WILL BE FIRMLY UNDER THE INFLUENCE OF THE UPPER TROUGH/COOL POOL ALOFT...WITH A FAIRLY STRONG EMBEDDED SHORTWAVE TROUGH ALSO PROGGED TO PASS ACROSS THE AREA. AT THE LOW LEVELS...A COOL CYCLONIC FLOW WILL PERSIST THROUGH MUCH OF THE DAY...BEFORE GRADUALLY TRENDING MORE ANTICYCLONIC DURING THE AFTERNOON AS LOW LEVEL RIDGING BUILDS NORTHEAST FROM THE OHIO VALLEY BY THE EVENING. OVERALL PATTERN RECOGNITION WOULD SUGGEST AT LEAST A LOW CHANCE OF SOME SHOWERS GIVEN THE DEEP COOL CYCLONIC FLOW. HAVE THEREFORE KEPT SOME LOW TO MID-RANGE CHANCE POPS IN PLAY FOR MONDAY...WITH A PARTLY SUNNY AND COOLER DAY EXPECTED OUTSIDE OF ANY SHOWERS. 850 MB TEMPS WILL FALL TO +8C TO +9C...WHICH SHOULD SUPPORT HIGHS ONLY IN THE LOWER 70S...WITH SOME OF THE HIGH SPOTS IN THE SOUTHERN TIER AND NORTH COUNTRY POTENTIALLY NOT MAKING IT OUT OF THE MID 60S. THEN DURING MONDAY NIGHT...ANY DIURNALLY DRIVEN SHOWERS SHOULD END FAIRLY QUICKLY IN THE EVENING WITH THE LOSS OF DAYTIME HEATING AND INCREASING RIDGING...RESULTING IN A RETURN TO DRY WEATHER FOR THE BALANCE OF THE NIGHT. 850 MB TEMPS OF +6C TO +7C WOULD NORMALLY BE SUPPORTIVE OF SOME LAKE RESPONSE SOUTHEAST OF THE LAKES GIVEN THE PREVAILING NW FLOW ALOFT AND CURRENT LAKE TEMPS OF +22 TO +24C...AND WILL HAVE LOW CHANCE POPS SOUTHEAST OF THE LAKES EARLY IN THE NIGHT...THEN DIMINISHING TO SLIGHT CHANCE OR NO CHANCE AS THE AIRMASS DRIES FURTHER. THE COOL AIRMASS WILL ALLOW FOR LOWS IN THE UPPER 40S ACROSS THE NORMAL COOL SPOTS OF THE SOUTHERN TIER AND NORTH COUNTRY...AND THE LOWER TO MID 50S ELSEWHERE. TUESDAY STILL LOOKS TO BE A RATHER PLEASANT DAY AS THE UPPER TROUGH LIFTS OUT TO THE NORTHEAST...AND SURFACE HIGH PRESSURE CRESTS ACROSS NY AND PA. 850 TEMPS SHOULD RECOVER A NOTCH OR TWO FROM MONDAY... ALLOWING FOR DAYTIME HIGHS IN THE LOWER-MID 70S AREAWIDE. TUESDAY NIGHT WILL BE NOT AS COOL WITH A SOUTH TO SOUTHWESTERLY WINDS...OVERNIGHT LOWS IN THE MID 50S WELL INLAND TO THE MID 60S ALONG THE LAKESHORES. WEDNESDAY WILL SEE A RETURN OF WARMER TEMPS BUT CONTINUED LOW HUMIDITY. SKIES WILL BE MOSTLY SUNNY FOR MUCH OF THE DAY ALTHOUGH THERE WILL BE AN INCREASE IN HIGH CLOUDINESS DURING THE MID AFTERNOON...TRENDING TOWARD PARTIAL SUNSHINE BY THE END OF THE DAY AS AN UPPER TROUGH APPROACHES THE REGION FROM THE WEST. HIGHS ON WEDNESDAY WILL TOP OUT IN THE UPPER 70S TO THE MIDDLE 80S. && .LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/... DURING WEDNESDAY NIGHT AND THURSDAY...AN UPPER TROUGH WILL DIG SOUTHEAST ACROSS THE GREAT LAKES AND NORTHEAST. COUPLED WITH AN ASSOCIATED COOL FRONTAL PASSAGE AT THE LOW LEVELS...THIS WILL RESULT IN A MODEST POTENTIAL FOR SOME CONVECTION BOTH WEDNESDAY NIGHT/THURSDAY...WHICH WILL BE COVERED WITH MID-RANGE CHANCE POPS. FOLLOWING THE PASSAGE OF THIS SYSTEM...HIGH PRESSURE AND SOMEWHAT DRIER/COOLER AIR WILL BUILD EAST ACROSS THE GREAT LAKES THURSDAY NIGHT AND FRIDAY...THEN WILL DRIFT OFF THE NEW ENGLAND COAST SATURDAY. THIS WILL BRING A RETURN TO FAIRLY PLEASANT CONDITIONS FOR THE LAST COUPLE DAYS OF THE WEEK...WITH COMFORTABLE HUMIDITY LEVELS AND 850 MB TEMPS OF +10C TO +14C SUPPORTING SEASONABLY WARM HIGH TEMPS IN THE MID 70S TO LOWER 80S. && .AVIATION /15Z SUNDAY THROUGH THURSDAY/... GENERALLY MVFR CONDITIONS PREVAIL ACROSS THE REGION EARLY THIS MORNING WITH SCATTERED SHOWERS. CURRENT ACTIVITY SHOULD EASE OFF TO THE EAST LATER THIS MORNING AND BE FOLLOWED BY A FEW HOURS OF DRY VFR CONDITIONS. STILL...THERE IS ONE LAST RISK OF SHOWERS/ISOLD TSTMS WITH FRONTAL PASSAGE EARLY-MID AFTERNOON WITH MVFR CONDITIONS AGAIN. SKIES WILL GRADUALLY CLEAR FROM WEST TO EAST TONIGHT. CONDITIONS SHOULD SCATTER OUT LATE...ALTHOUGH SOME VSBY RESTRICTIONS MAY RESULT. WITH THE UNCERTAINTY OF TIMING...USED "VCSH" FOR THE PERIODS 12-15Z AND AGAIN 17-22Z AT BUF AND AN HOUR LATER AT ROC. WINDS WILL HANG STUBBORNLY SW FOR MUCH OF THE DAY...FINALLY VEERING MORE NORTHWEST BY EARLY EVENING. OUTLOOK... MONDAY...MAINLY VFR. A CHANCE OF SHOWERS. TUESDAY AND WEDNESDAY...VFR. THURSDAY...MAINLY VFR. CHANCE OF SHOWERS AND THUNDERSTORMS. && .MARINE... A COLD FRONT WILL CROSS THE EASTERN LAKES THIS MORNING AND MIDDAY. NUMEROUS SHOWERS AND THUNDERSTORMS WILL ACCOMPANY THE FRONTAL PASSAGE. MARINERS WILL NEED TO PAY ATTENTION TO THE POTENTIAL FOR SOME STORMS TO PRODUCE HIGHER WIND AND WAVE CONDITIONS. EXPECT WINDS TO PICK UP BEHIND THE FRONT TONIGHT...POSSIBLY RESULTING IN SMALL CRAFT ADVISORY CONDITIONS BY MONDAY MORNING...ESPECIALLY ON LAKE ONTARIO AS BRISK WEST TO NORTHWEST WINDS SET IN. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...NONE. MARINE...NONE. && SYNOPSIS...SFM NEAR TERM...TMA SHORT TERM...WCH LONG TERM...JJR AVIATION...SFM MARINE...SFM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 1127 AM EDT SUN AUG 21 2011 NYZ001-002-010>012-019>021-085-211730- NIAGARA-ORLEANS-NORTHERN ERIE-GENESEE-WYOMING-CHAUTAUQUA- CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- INCLUDING THE CITIES OF...NIAGARA FALLS...MEDINA...BUFFALO... BATAVIA...WARSAW...JAMESTOWN...OLEAN...WELLSVILLE... ORCHARD PARK...SPRINGVILLE 1127 AM EDT SUN AUG 21 2011 AT 1125 AM ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS WAS ABOUT TO ENTER WESTERN NEW YORK FROM THE WEST. BEHIND THIS AREA WAS YET ANOTHER LINE OF MAINLY LIGHTER SHOWERS. MOST AREAS WILL SEE ABOUT 15 TO 30 MINUTES OF SHOWERS AND THUNDERSTORMS AS THE FIRST AREA PASSES, WITH AREAS AROUND BUFFALO SEEING SOME BRIEF DOWNPOURS, THEN A BRIEF RAIN FREE PERIOD, FOLLOWED BY ANOTHER ROUND OF SHOWERS LASTING 30 MINUTES TO AN HOUR. ONCE THE FINAL BATCH OF SHOWERS PASS, THE REMAINDER OF THE AFTERNOON SHOULD BE MAINLY RAIN FREE.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
1139 AM EDT SUN AUG 21 2011
NYZ002-010>012-085-211645-
ERIE NY-GENESEE NY-ORLEANS NY-WYOMING NY-
1139 AM EDT SUN AUG 21 2011
...STRONG THUNDERSTORM MOVING INTO THE AREA...
* AT 1136 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM. THIS STORM WAS LOCATED 8 MILES WEST OF
BLASDELL...AND MOVING EAST AT 40 MPH. THIS STORM WILL PRODUCE
FREQUENT LIGHTNING...TORRENTIAL RAINS..GUSTY WINDS AND POSSIBLY
SMALL HAIL.
* SOME LOCATIONS AFFECTED BY THE STRONG THUNDERSTORM MAY INCLUDE...
HAMBURG...
LACKAWANNA AND BUFFALO...
WEST SENECA...
DEPEW AND CHEEKTOWAGA...
LANCASTER...
BATAVIA...
THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.
LAT...LON 4271 7899 4273 7897 4274 7892 4278 7886
4282 7888 4285 7887 4287 7891 4291 7891
4316 7816 4291 7803 4267 7904 4270 7905
TMASPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 1200 PM EDT SUN AUG 21 2011 NYZ001-002-010>012-019>021-085-211715- NIAGARA-ORLEANS-NORTHERN ERIE-GENESEE-WYOMING-CHAUTAUQUA- CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- INCLUDING THE CITIES OF...NIAGARA FALLS...MEDINA...BUFFALO... BATAVIA...WARSAW...JAMESTOWN...OLEAN...WELLSVILLE... ORCHARD PARK...SPRINGVILLE 1200 PM EDT SUN AUG 21 2011 AT NOON THUNDERSTORMS WITH TORRENTIAL DOWNPOURS EXTENDED FROM CENTRAL NIAGARA COUNTY, SOUTH ACROSS WESTERN ERIE COUNTY, AND INTO NORTHERN PORTIONS OF CHAUTAUQUA AND CATTARAUGUS COUNTIES. SCATTERED LIGHTER SHOWERS WERE COMMON ACROSS THE REST OF THE REGION. THE HEAVIEST ACTIVITY WILL CONTINUE ACROSS NIAGARA, ERIE, CHAUTAUQUA AND CATTARAGUS COUNTIES THROUGH 1, THEN MOVE EAST INTO ORLEANS, WYOMING, GENESEE AND ALLEGANY COUNTIES. BE ON THE ALERT FOR PONDING ON AREA ROADS, ALONG WITH POOR DRAINAGE FLOODING AS THESE STORMS PASS.
The Buffalo radar (KBUF), 27 km away, was scanning. The volume nearest the first event began at 16:13 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2011Every state in 2011This day in weather historyWarnings in New York, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 343838, 343839.